Alert archive / Hawaii / Wind Advisories in 2024
Wind Advisory 4, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 13, 2024, 9:34 PM HST for Hawaii County, Hawaii. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2024, 9:34 PM HST (07:34 UTC)
- Expired
- Jan 15, 2024, 3:30 AM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WWHW70 PHFO 140734 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 934 PM HST Sat Jan 13 2024 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-141800- /O.NEW.PHFO.WI.Y.0004.240114T0734Z-240114T1800Z/ Big Island Summits- 934 PM HST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 AM HST SUNDAY... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 8 AM HST Sunday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
3 follow-up statements
960 WWHW70 PHFO 141538 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 538 AM HST Sun Jan 14 2024 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-150400- /O.EXT.PHFO.WI.Y.0004.000000T0000Z-240115T0400Z/ Big Island Summits- 538 AM HST Sun Jan 14 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 30 to 50 mph with localized gusts up to 60 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
570 WWHW70 PHFO 150120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Sun Jan 14 2024 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .Westerly winds will briefly ease below the advisory level late tonight, followed by an increase again late Monday. Winds will build further early Tuesday, likely reaching warning strength. HIZ028-151400- /O.EXT.PHFO.WI.Y.0004.000000T0000Z-240115T1400Z/ Big Island Summits- 320 PM HST Sun Jan 14 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM HST MONDAY... * WHAT...West winds 30 to 50 mph. * WHERE...Big Island Summits. * WHEN...Until 4 AM HST Monday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
324 WWHW70 PHFO 151330 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Mon Jan 15 2024 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE WEDNESDAY NIGHT FOR HIGHEST SUMMITS OF MAUI AND BIG ISLAND... .Wind speeds at the summit level for Maui and the Big Island will decrease briefly through the day today. Stronger winds at summit level above High Wind Warning thresholds are expected to start later tonight ahead of an approaching cold frontal system. HIZ028-160230- /O.CAN.PHFO.WI.Y.0004.000000T0000Z-240115T1400Z/ /O.NEW.PHFO.HW.A.0001.240116T0400Z-240118T1600Z/ Big Island Summits- 330 AM HST Mon Jan 15 2024 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE WEDNESDAY NIGHT... ...WIND ADVISORY IS CANCELLED... * WHAT...High Wind Watch, southwest winds 55 to 70 mph with gusts over 90 mph are possible. Wind Advisory is cancelled. * WHERE...Big Island Summits of Mauna Kea and Mauna Loa. * WHEN...High Wind Watch, from later this evening through late Wednesday night. * IMPACTS...Damaging winds are possible. Travel could be difficult. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ022-160230- /O.NEW.PHFO.HW.A.0001.240116T0400Z-240118T1600Z/ Haleakala Summit- 330 AM HST Mon Jan 15 2024 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Southwest winds 55 to 65 mph with gusts over 80 mph possible. * WHERE...Haleakala Summit on Maui. * WHEN...From this evening through late Wednesday night. * IMPACTS...Damaging winds are possible. Travel could be difficult. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 13, 8:39 PM HST, 55 minutes earlier.
Area forecast discussion, Jan 13, 8:39 PM HST, 55 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 839 PM HST Sat Jan 13 2024 .SYNOPSIS... Cool and dry weather will continue into Monday as northerly winds diminish and become light and variable. An approaching front will bring increasing south to southwest winds later Monday into Tuesday, bringing warmer conditions, and increasing rainfall chances, especially to leeward areas. The front will move through the islands on Wednesday. Light winds and mostly dry weather will return for the second half of the week. && .DISCUSSION... A dry and increasingly stable air mass continues to develop over the islands, and our PoP forecast grids indicate little to no rain chances into Monday. Any showers that develop over Maui County and the Big Island this evening will be light, with little accumulation. Light to locally breezy N winds over the area are due to the gradient between a departing low to the NE, and a high to the NW. The low will continue to move away, and the high will weaken and move S to a position W of the islands, with the associated ridge moving over the islands later tonight. Developing land breezes will lead to clearing, and under clear skies, radiational cooling will allow temperatures to drop to the dew point, which range from 55- 60F. Thus, another cool and crisp morning is expected. The land/sea breeze pattern will continue into Monday morning, with sea breezes likely struggling to produce much in the way of clouds, let alone showers. An approaching front will bring increasing S to SW winds later Monday into Tuesday, leading to a warmer and moister air mass, and increasing showers, especially leeward. The SW winds may become locally strong on Tuesday, especially over typically windward areas as the winds accelerate over island terrain. The front will likely move over the island chain late Tuesday/Wednesday, and could also bring a return of strong winds to the Summits as well. The front will weaken as it moves E of the area late Wednesday, and a surface ridge moving over the islands through Friday will bring a return of a light wind regime that will be mostly dry. Another front may approach by next weekend. && .AVIATION... Weak northernly winds will persist through the forecast period. This flow will bring a drier airmass over the region with VFR conditions and partly cloudy skies. There are no AIRMETs in effect and none are anticipated at this time. && .MARINE... A series of low pressure systems, and their associated fronts, will continue to impact the weather over the coastal and offshore waters through the upcoming week. Light to locally moderate northerly winds continue across the region, with a general trend downwards expected through Sunday. Another front will approach the islands Monday night, and Tuesday with increasing strong to near- gale south to southwest winds ahead of the front. A Small Craft Advisory (SCA) is likely for winds likely on Tuesday over mainly northern coastal waters. North facing shores remain slightly above guidance over the eastern end of the state but below the High Surf Advisory (HSA) criteria as the north-northeast swell declines. A Marine Weather Statement is still in effect for the potential for harbor surges impacts for both Kahului and Hilo Harbor through tonight. The current SCA will remain in effect through tonight for all waters due to the elevated seas from the current north swell. Seas are expected to then remain below SCA levels until Tuesday when a new northwest swell arrives. East facing shores will remain small except for areas exposed to the north swell. The northwest Pacific continues to remain fairly active and continue to generate additional northwest swells that are expected to reach the islands next week. A moderate medium period swell will fill in Monday which could bring surf back up to near High Surf Advisory levels. Models are showing dominant swell direction from the west-northwest with the potential for High Surf Warning level surf next week Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 4 AM HST Sunday for all Hawaiian waters except Maalaea Bay- && DISCUSSION...JVC AVIATION...Tsamous MARINE...Shigesato
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.